Alert archive / Kansas / Flash Flood Warnings in 2001

Flash Flood Warning 11, NWS Topeka, KS

July 27, 2001Clay County, Marshall County, Washington County, Kansas

NWS Topeka, KS issued this flash flood warning at Jul 27, 2001, 11:28 PM CDT for Clay County, Marshall County, Washington County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 27, 2001, 11:28 PM CDT (04:28 UTC)
Expired
Jul 28, 2001, 2:30 AM CDT
In force
3 hr
Issued by
NWS Topeka, KS
Area
Whole counties

Counties Clay County, KS, Marshall County, KS, Washington County, KS

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 4.5 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2001-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1783 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2001-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1783 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
669 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
1.0
Supercell composite
4.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KTOP 280428
FFWTOP
KSC027-117-201-280730-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1128 PM CDT FRI JUL 27 2001

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CLAY COUNTY IN NORTH CENTRAL KANSAS
  WASHINGTON COUNTY IN NORTH CENTRAL KANSAS
  MARSHALL COUNTY IN NORTHEAST KANSAS

* UNTIL 230 AM CDT

* AT 1123 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS WITH HEAVY RAINS MOVING OVER THE WARNED AREA. 
THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE EAST ACROSS NORTH 
CENTRAL AND NORTHEAST KANSAS OVERNIGHT. RAINFALL AMOUNTS AS MUCH AS 
ONE TO TWO INCHES AND HOUR ARE POSSIBLE. 

THE CLAY COUNTY SHERIFF REPORTED MINOR FLOODING IN PARTS OF CENTRAL 
AND NORTHERN CLAY COUNTY.

* SOME LOCATIONS AFFECTED...
  CLAY CENTER
  MARYSVILLE
  WASHINGTON
  LONGFORD

RUNOFF FROM THESE STORMS WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS
TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING
WATERS OR WATERS OF UNKNOWN DEPTH.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST WEATHER INFORMATION.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 2:45 PM CDT, 8 hours 43 minutes earlier.

Area forecast discussion, Jul 27, 2:45 PM CDT, 8 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
245 PM CDT FRI JUL 27 2001

18Z MODEL COMPARISONS TO CURRENT OBSERVATIONS WOULD INDICATE THAT
THE 925-700MB PLACEMENT OF THE LOW PRESSURE TROF FROM NORTHCENTRAL
NEBRASKA INTO EASTERN COLORADO.

PLAN TO UTILIZE A COMBINATION OF AVN/ETA MODELS.  H300-150
DIVERGENCE INCREASES DURING THE NIGHT AND MAXIMIZES AROUND 12Z OVER
CENTRAL AND EASTERN KANSAS BEFORE MOVING OFF TO THE EAST BY
AFTERNOON.

THEREFORE CONVECTION DEVELOPING IN WESTERN KANSAS SHOULD INITIALLY
MOVE EAST/NORTHEAST DURING THE EVENING BEFORE TAKING ON A MORE
SOUTHEAST MOVEMENT BY 12Z SATURDAY.  THIS TREND WOULD CARRY THE
HEAVIEST PRECIPITATION OVER THE SOUTHERN ZONES.  PLAN TO CONTINUE
LIKELY WORDING IN THE SOUTH (ALTHOUGH WILL PUSH THE LINE SOUTH OF
THE CURRENT ZONES)...WITH A CHANCE IN THE NORTH.  IN REALITY...THE
HEAVIEST RAINS MAY NOT OCCUR UNTIL NEAR SUNRISE THEN LAP OVER
THROUGH MID-MORNING OVER THE EAST-CENTRAL ZONES.

RAIN SHOULD END BY SUNRISE ON SATURDAY IN THE NORTHCENTRAL AND
SLOWLY PROGRESS TO THE SOUTHEAST WITH THE SURFACE-850MB TROF.

MOSTLY CLEAR SKIES TO FOLLOW FOR THE REST OF THE FORECAST.

ROGERS
.TOP...NONE

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 2:29 AM CDTFlash Flood WarningTOPMarshall91 min
Jul 28, 2:57 AM CDTFlash Flood WarningTOPBrown, Nemaha2 hr

Nearby

Flash Flood Warnings in Kansas, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.